Background: Organophosphorus (OP) and carbamate pesticides are widely used for crop protection. We describe the spectrum of laryngeal abnormalities in patients admitted to the intensive care unit (ICU) with acute OP and carbamate poisoning as there is limited information on it.
Materials and methods: Consecutive patients admitted to the ICU with acute OP and carbamate poisoning over 20 months (December 2014–July 2016) were recruited. Patients were followed up post-discharge if they had undergone tracheostomy or developed hoarseness of voice or stridor following extubation. Asymptomatic individuals who consented underwent laryngoscopy after ICU discharge. The primary outcome was the development of laryngeal dysfunction. Other outcomes included length of stay, need for ventilation, mortality, tracheostomy, and time to decannulation of tracheostomy.
Results: Of the 136 patients recruited, 71 (52%) underwent laryngoscopy. The overall mortality rate was 9.6%. Of the 71 patients who underwent laryngoscopy, 18 had abnormal findings, which included unilateral or bilateral vocal cord paresis or palsy (n = 14) and/or aspiration (n = 9), subglottic stenosis (n = 1), tracheal stenosis (n = 1), or arytenoid granuloma (n = 1). Laryngeal dysfunction was associated with the ingestion of a dimethyl OP compound (p = 0.04) and quantum consumed (p <0.001). Patients with laryngeal dysfunction had significantly (p = 0.004) longer hospital stay (19.1 ± 10.7 vs 11.8 ± 8.3 days).
Conclusion: Laryngeal dysfunction is not uncommon in OP and carbamate poisoning and is associated with the ingestion of larger quantity of a dimethyl OP compound and longer hospital stay. Otorhinolaryngologists could be involved early to help identify these abnormalities and initiate an appropriate treatment to ensure a functional voice and good airway.
Prasad J, Abraham VJ, Minz S, Abraham S, Joseph A, Muliyil JP, et al. Rates and factors associated with suicide in Kaniyambadi Block, Tamil Nadu, South India, 2000–2002. Int J Soc Psychiatry 2006;52(1):65–71. DOI: 10.1177/0020764006061253.
Singh S, Sharma N. Neurological syndromes following organophosphate poisoning. Neurol India 2000;48(4):308–313. PMID: 11146591.
Peter JV, Sudarsan TI, Moran JL. Clinical features of organophosphate poisoning: a review of different classification systems and approaches. Indian J Crit Care Med 2014;18(11):735–745. DOI: 10.4103/0972-5229.144017.
Singh G, Khurana D. Neurology of acute organophosphate poisoning. Neurol India 2009;57(2):119–125. DOI: 10.4103/0028-3886.51277.
Moretto A, Lotti M. Poisoning by organophosphorus insecticides and sensory neuropathy. J Neurol Neurosurg Psychiatry 1998;64(4):463–468. DOI: 10.1136/jnnp.64.4.463.
Jin Y-H, Jeong T-O, Lee J-B. Isolated bilateral vocal cord paralysis with intermediate syndrome after organophosphate poisoning. Clin Toxicol (Phila) 2008;46(5):482–484. DOI: 10.1080/15563650701704842.
Indudharan R, Win MN, Noor AR. Laryngeal paralysis in organophosphorous poisoning. J Laryngol Otol 1998;112(1):81–82. DOI: 10.1017/s0022215100139969.
Vaidya SR, Salvi MM, Karnik ND, Sunder U, Yeolekar ME. Life threatening stridor due to bilateral recurrent laryngeal nerve palsy as an isolated manifestation of intermediate syndrome. J Assoc Physicians India 2002;50:454–455. PMID: 11922245.
Shetye JV, Surkar SM, Karnik ND, Mehta AA. Delayed onset neuropathy along with recurrent laryngeal nerve palsy due to organophosphate poisoning and the role of physiotherapy rehabilitation. Indian J Crit Care Med 2014;18(2):102–104. DOI: 10.4103/0972-5229.126082.
de Silva HJ, Sanmuganathan PS, Senanayake N. Isolated bilateral recurrent laryngeal nerve paralysis: a delayed complication of organophosphorus poisoning. Hum Exp Toxicol 1994;13(3):171–173. DOI: 10.1177/096032719401300306.
Peter JV, Moran JL, Pichamuthu K, Chacko B. Adjuncts and alternatives to oxime therapy in organophosphate poisoning–is there evidence of benefit in human poisoning? A review. Anaesth Intensive Care 2008;36(3):339–350. DOI: 10.1177/0310057X0803600305.
Eddleston M, Buckley NA, Eyer P, Dawson AH. Management of acute organophosphorus pesticide poisoning. Lancet 2008;371(9612): 597–607. DOI: 10.1016/S0140-6736(07)61202-1.
Peter JV, Moran JL, Graham P. Oxime therapy and outcomes in human organophosphate poisoning: an evaluation using meta-analytic techniques. Crit Care Med 2006;34(2):502–510. DOI: 10.1097/01.ccm.0000198325.46538.ad.
Li Y, Li H, Zhang D. Comparison of T-piece and pressure support ventilation as spontaneous breathing trials in critically ill patients: a systematic review and meta-analysis. Crit Care 2020;24(1):67. DOI: 10.1186/s13054-020-2764-3.
Donzelli J, Brady S, Wesling M, Theisen M. Secretions, occlusion status, and swallowing in patients with a tracheotomy tube: a descriptive study. Ear Nose Throat J 2006;85(12):831–834. PMID: 17240710.
Mota LAA, de Cavalho GB, Brito VA. Laryngeal complications by orotracheal intubation: literature review. Int Arch Otorhinolaryngol 2012;16(2):236–245. DOI: 10.7162/S1809-97772012000200014.
Norris BK, Schweinfurth JM. Arytenoid dislocation: an analysis of the contemporary literature. Laryngoscope 2011;121(1):142–146. DOI: 10.1002/lary.21276.
Lotti M, Moretto A. Organophosphate-induced delayed polyneuropathy. Toxicol Rev 2005;24:37–49. DOI: 10.2165/00139709-200524010-00003.